Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 225, NWS Quad Cities, IA

July 11, 2008McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2008, 6:02 PM CDT for McDonough County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2008, 6:02 PM CDT (23:02 UTC)
Expired
Jul 11, 2008, 6:45 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:20 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 11, 3:20 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT FRI JUL 11 2008

.SYNOPSIS...
COMPLICATED WEATHER SCENARIO ACROSS THE FORECAST AREA TODAY.  STRONG
SURFACE LOW OVER WESTERN MN/NORTH DAKOTA BORDER AREA AS OF 18Z HAS
CAUSE MODERATE SOUTH FLOW TO DEVELOP ACROSS THE AREA.  THE MAIN WARM
FRONT IS DRAPED ACROSS NORTHERN MINNESOTA AND INTO LAKE
SUPERIOR...BUT THERE IS A SECONDARY WEAKER BOUNDARY EXTENDING FROM
THE KMSP AREA...SOUTH JUST WEST OF THE MISSISSIPPI RIVER INTO OUR
CWA...WHERE IT EXTENDS FROM NEAR INDEPENDENCE...TO JUST NORTH OF THE
QUAD CITIES...AND NORTH OF KVYS WHERE IT TURNS EAST TOWARDS LAKE
MICHIGAN NEAR CHICAGO.  THIS BOUNDARY IS QUITE APPARENT ON VISIBLE
SATELLITE IMAGERY...WITH CLEAR SKIES TO ITS NORTHEAST...AND LOTS OF
LOW CLOUDS AND SOME CONVECTION TO THE SOUTH.  THIS IS THE SAME
BOUNDARY WE HAD YESTERDAY AFTERNOON...WITH ALL OF THE STRONGER
CONVECTION TO THE NORTH OF IT.  CURRENTLY WE HAVE AN MCS MOVING
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA...WHICH HAS NOT
SHOWN ANY SIGNS OF INTENSIFYING TO PRODUCE SEVERE WEATHER.  THERE
WAS ANOTHER MCS OF CONCERN DROPPING SOUTH OVER WISCONSIN THIS
MORNING...BUT IT HAS SINCE DISSIPATED...AND HAS CONTRIBUTED TO THE
STRENGTH OF THE SURFACE RIDGING ON THE NORTH SIDE OF THE BOUNDARY
OVER THE CWA.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
TONIGHT AND SATURDAY THE MAIN FEATURE OF CONCERN IS THE COLD FRONT
THAT WILL COME THROUGH THE AREA DURING THE LATE OVERNIGHT AND EARLY
SATURDAY MORNING HOURS...WITH SOME CONVECTION THIS AFTERNOON AND
EARLY EVENING AHEAD OF THE COLD FRONT IN THE WARM SECTOR...AS WELL
AS SOME LINGERING SHOWERS/THUNDERSTORMS BEHIND THE FRONT SATURDAY
MORNING.  CURRENT CONVECTION IS LOOKING RATHER PITIFUL...WITH MOST
STORMS IN THE CWA BARELY EVEN PRODUCING LIGTNING. THIS KIND OF
CONVECTION SHOULD CONTINUE INTO THE EVENING HOURS...AS A SHORTWAVE
IS SLOWLY MOVING ACROSS SOUTHERN IOWA THIS AFTERNOON AND EARLY
EVENING. WHILE THE ELEVATED INSTABILITY IS FAIRLY GOOD JUST NORTH OF
THE BOUNDARY...THE SHEAR PARAMETERS EVERYWHERE AND THE INSTABILITY
IS RATHER POOR OVER THE SOUTHERN HALF OF THE CWA. INSTABILITY IS
POOR DUE TO CLOUD COVER AND COOLER TEMPERATURES.  THIS IS NOT
EXPECTED TO CHANGE IN THE NEXT FEW HOURS...AS CLOUD COVER IS NOT
CLEARING.  WEST OF THIS SHORTWAVE THERE IS A 700MB WARM
TOUNGE...WHICH IS CAPPING THE AIRMASS OVER WESTERN IOWA AND EASTERN
NEBRASKA THIS AFTERNOON.  THE COLD FRONT WILL MOVE INTO OUR CWA LATE
TONIGHT AND EARLY SATURDAY MORNING...GENERATE MORE NEW CONVECTION
ALONG THE FRONT. THE FRONT WILL BE NEAR KDVN AROUND 12Z SATURDAY
MORNING...CONTINUING TO SWEEP EAST DURING THE MORNING.  THE QUESTION
REMAINS AS TO HOW LONG THIS CONVECTION WILL REMAIN SEVERE AFTER
MIDNIGHT TONIGHT. THE STRONG DYNAMICS AND UNSTABLE PREFRONTAL
AIRMASS SUPPORT SEVERE WEATHER...BUT THE TIME OF DAY DOES NOT.  LIKE
SPC...FEEL THAT THE MAIN RISK IS FOR DAMAGING WINDS AND LARGE
HAIL...THOUGH IF THE SURFACE BOUNDARY CURRENTLY OVER THE CWA REMAINS
HERE...THERE COULD ALSO BE A RISK FOR TORNADOS NEARBY.

SATURDAY ONCE THE CONVECTION WITH THE MAIN BOUNDARY MOVES ON BY...WE
WILL MAINLY HAVE SHOWERS AND A FEW STORMS BEHIND THE COLD FRONT AS
THE COLDER AND DRIER AIR MOVES IN.  HAVE KEPT POPS CONFINED TO THE
DAYTIME HOURS...WITH HIGHER CHANCE VALUES TO THE EAST IN THE
MORNING. DO NOT EXPECT ANY SEVERE WEATHER ON SATURDAY.  TEMPERATURES
WILL BE COOL...ONLY RISING INTO THE UPPER 70S TO MID 80S.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL BE QUIET WITH NORTHWEST
FLOW ACROSS THE CWA...AND CYCLONIC FLOW ALOFT. COOLER AND DRIER AIR
WILL BE PUSHING INTO THE CWA WITH A SURFACE RIDGE BUILDING ACROSS
MISSOURI SUNDAY AND MONDAY.  THERE MAY BE SOME AFTERNOON CUMULUS
SUNDAY AFTERNOON WITH SOME RESIDUAL MOISTURE...BUT DO NOT EXPECT
ANYTHING MORE...AND CERTAINLY NO STORMS.  MAX TEMPERATURES SUNDAY
WILL BE COOLER THAN NORMAL...AS WELL AS SATURDAY NIGHT AND SUNDAY
NIGHT.  LOOKS LIKE REALLY GREAT CAMPING WEATHER FOR THE WEEKEND.

MONDAY AND TUESDAY WILL STILL BE RELATIVELY QUIET WITH SOUTHWEST
RETURN FLOW BEGINNING TO SET UP ACROSS THE FORECAST AREA...WITH
TEMPERATURES SLOWLY WARMING OVER THE WEEKEND VALUES.  DURING THIS
TIME FRAME A SURFACE LOW IS EXPECTED TO DEVELOP OVER SOUTHERN CANADA
AS A 500MB TROUGH EXITS THE CANADIAN ROCKIES.  THIS LOW WILL MOVE
EAST ACROSS MANITOBA AND ONTARIO THROUGH WEDNESDAY.  A COLD FRONT
WILL GET DRAGGED DOWN INTO SOUTHERN MINNESOTA AND WISCONSIN BY EARLY
WEDNESDAY.  ANOTHER SHORTWAVE COMES OUT OVER THE COLORADO
ROCKIES...WITH A SURFACE LOW DEVELOPING OVER NEBRASKA. IT CAUSES THE
MINNESOTA COLD FRONT TO STALL...AND BEHAVES AS A WARM FRONT THROUGH
FRIDAY.  IT SAGS SOUTH TO DRAPE ACROSS THE FORECAST AREA THURSDAY
NIGHT AND FRIDAY...PERHAPS RUNNING A SURFACE WAVE ALONG THE BOUNDARY
TO ENHANCE RAINFALL POTENTIAL.  HAVE KEPT POPS OUT OF THE FORECAST
UNTIL WEDNESDAY NIGHT...AND THEN ONLY ACROSS THE NORTH AS THE
BOUNDARY APPROACHES THE AREA.  POPS INCREASE INTO THE CHANCE
CATEGORY FOR THE REMAINDER OF THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY WITH THE FRONT IN THE VICINITY.  TEMPERATURES THROUGH THIS
PERIOD WILL SHOW A WARMING TREND...STARTING IN THE LOW AND MID 80S
MONDAY...WARMING INTO THE MID AND UPPER 80S FOR TUESDAY AND
WEDNESDAY...AND THEN COOLING SLIGHTLY AGAIN FOR THURSDAY AND FRIDAY
WITH THE BOUNDARY NEARBY DEVELOPING CLOUDS.  ...LE...

&&

.AVIATION...
LINGERING OUTFLOW BOUNDARIES AND A MOIST UNSTABLE AIRMASS WILL
CONTINUE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN
IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND EVENING.
PROBABILITIES AT ANY GIVEN SITE WILL BE TOO LOW TO INCLUDE IN
TERMINAL FORECASTS BUT INSTEAD WILL HAVE CB CLOUD TYPE AND USE OF
VICINITY WHERE APPLICABLE. OTHERWISE...AREAS OF MVFR CIGS WILL
CONTINUE AT CID...DBQ AND MLI THROUGH MID AFTERNOON THE LIFT TO VFR.
LATE TONIGHT...A MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL ARRIVE
WITH SURFACE COLD FRONT FROM THE NORTHWEST. THESE WILL HAVE STRONG
GUSTY WINDS...HEAVY RAIN...AND PERIODS OF MVFR AND BRIEF IFR VSBY
AND CIGS. WITH TIME OF ONSET STILL QUESTIONABLE...HAVE PROB30 AT
MOST SITES FROM 03Z TO 07Z TIME FRAME...THEN TEMPO GROUPS FOR LATE
NIGHT TOWARD SUNRISE SAT. CONDITIONS WILL IMPROVE TO PREVAILING VFR
AFTER THE FRONT MOVES THROUGH SAT MORNING.   ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/SHEETS
Hazardous weather outlook, Jul 11, 5:05 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI JUL 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH BREEZY SOUTH
WINDS. HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 80S...TO
THE LOW AND MID 90S. THESE VERY WARM TEMPERATURES COMBINED WITH
DEWPOINTS IN THE LOWER 70S AND THUS HIGH HUMIDITY...WILL CREATE HEAT
INDICIES IN THE UPPER 90S TO AROUND 100.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH A FEW STORMS
POSSIBLY PRODUCING DAMAGING DOWNBURST WINDS AND HAIL. LOCALIZED
HEAVY RAINFALL WILL ALSO BE A THREAT.

WHILE SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING IN MUCH
OF THE AREA...THE BEST CHANCE FOR MORE WIDESPREAD STORMS OR A LINE OF
STORMS WILL BE AFTER MIDNIGHT WHEN A STRONG COLD FRONT WILL PUSH INTO
THE OUTLOOK AREA. THERE WILL BE A CHANCE FOR SOME SEVERE
THUNDERSTORMS WITH THIS LATE NIGHT CHANCE MAINLY WEST OF THE
MISSISSIPPI RIVER. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT
LEAST 60 MPH...WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAINFALL
WILL AGAIN BE ANOTHER CONCERN WITH 1 TO 2 INCHES OR EVEN HIGHER
POSSIBLE. SOME LOCALIZED FLASH FLOODING MAY OCCUR TONIGHT...
ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. A FEW AREA
RIVERS MAY ALSO EXPERIENCE SIGNIFICANT RISES TONIGHT INTO SATURDAY
MORNING.

THE STORM PREDICTION CENTER HAS AREAS ALONG AND WEST OF A LINE FROM
GALENA IN NORTHWEST ILLINOIS...TO IOWA CITY AND FAIRFIELD IN A
SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
AREA SATURDAY MORNING...BUT NONE ARE EXPECTED TO BE SEVERE AT THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON AND AGAIN TONIGHT.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:03 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque42 min
Jul 10, 7:46 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque30 min
Jul 10, 8:21 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque54 min
Jul 10, 9:06 PM CDTSevere Thunderstorm WarningDVNDubuque17 min
Jul 11, 10:50 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington10 hr
Jul 10, 7:07 PM CDTSevere Thunderstorm WarningDVNPutnam38 min
Jul 10, 7:19 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson2 hr
Jul 10, 9:20 PM CDTSevere Thunderstorm WarningDVNBureau55 min
Jul 10, 10:02 PM CDTFlash Flood WarningDVNBureau, Putnam109 min
Jul 11, 10:50 AM CDTRiver Flood WarningDVNHenry, Rock Island12 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.